Thunderstorm Wind, Tippecanoe
- When
- June 26, 1:20 PM EST
- Where
- Tippecanoe County, Lafayette
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -86.870
Severe thunderstorms produced hail and wind damage across central Indiana from mid-afternoon through early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Severe thunderstorms produced hail and wind damage across central Indiana from mid-afternoon through early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 26, 12:50 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 150 PM EDT THU JUN 26 2008 .DISCUSSION...EARLY THIS AFTERNOON A WEAK SURFACE TROUGH WAS STRETCH FROM THE GRT LKS ACRS SRN WI TO NRN IL AND NRN MO. INDIANA WAS IN THE WARM SECTOR...WITH SOUTH TO SOUTHWEST WINDS ALONG WITH DEW POINT TEMPERATURES AROUND 70. RADAR SHOWS TSRA OVR NRN INDIANA. SURFACE WIND FIELDS ALSO SUGGEST SOME LOWER LVL CONVERGENCE ACRS NRN INDIANA AND THE NRN PART OF THE FA. MAIN FORECAST CHALLENGE TDY WL BE POPS. MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN...BUT ARE HAVING DIFFICULT WITH CONVECTIVE FEEDBACK ISSUES. TIMING AND POSITIONING OF VARIOUS CONVECTIVE COMPLEXES APPEAR HAPHAZARD AT BEST. HOWEVER FORECAST SOUNDINGS DO SHOW AN ENVIRONMENT FAVORABLE FOR DIURNAL CONVECTION THIS AFTERNOON AND EVENING...AS WELL AS FRIDAY AFTERNOON. FORECAST SOUNDINGS SHOW CAPES THIS EVENING NEAR 1700 J/KG ALONG WITH FAVORABLE LIS. BEST CHCS FOR TSRA DEVELOPMENT WL BE ACRS THE NRN PARTS OF THE FA WHERE CONVERGENCE IS BEST...LESSER CHANCES ACRS THE SOUTHERN PARTS OF CENTRAL INDIANA. AS FOR TEMPS TONIGHT WL LEAN TO THE WARMER SIDE OF THE MAVMOS GIVEN THE VERY MOIST DEW POINTS ACRS THE AREA. SCT DIURNAL TSRA ARE EXPECTED TO RETURN ON FRIDAY AFTERNOON AS FORECAST SOUNDINGS INDICATE FAVORABLE LAPSE RATES AND INSTABILITY. AGAIN...WITH THE WEAK FRONTAL BOUNDARY LINGERING ACRS THE NRN PART OF THE STATE...BEST CHCS WL BE ACRS THE NRN PARTS OF THE FA. AS FOR TEMPS WL STICK QUITE CLOSE TO THE MAVMOS FOR HIGHS AS H8 TEMPS WL BE ON THE RISE WITH PLENTY OF SUN AND GOOD MIXING AVAILABLE. ON FRIDAY NIGHT...A STRONGER UPPER TROUGH WILL APPROACH INDIANA FROM THE WRN GRT LKS. ALSO A STRONGER LLJ APPEARS TO BE IMPACTING THE STATE AHEAD OF THIS FRONT. FORECAST SOUNDINGS SHOW A SATURATED COLUMN BY 06Z. TIME HEIGHT SECTIONS SHOW DECENT VV ALONG WITH BETTER MID LVL MOISTURE. HENCE WL RAISE MAVMOS POPS AS PCPN APPEARS TO BE MORE LIKELY. AS FOR TEMPS WL GO 1-2 DEGREES BELOW MAVMOS DUE TO EXPECTED PCPN. UPPER LOW PRESS SYS BEGINS TO DROP OUT OF THE GRT LKS ON SAT AS UPPER FLOW BECOMES MORE CYCLONIC. GIVEN THE LAPSE RATE IN PLACE WL NEED TO CONTINUE TO INCLUDE CHC FOR TSRA...ESPECIALLY ACRS THE NE PARTS OF THE FORECAST AREA WHERE THE DYNAMICS APPEAR BETTER. WL STICK CLOSE TO MAVMOS FOR SAT HIGHS. ON SAT NIGHT EXPECT DIURNAL PCPN TO DISSIPATE...GIVING WAY TO JUST PARTLY TO MOSTLY CLOUDY SKIES. AS FOR THE EXTENDED...ON SUNDAY AND MONDAY HIGH PRES IS BUILDING IN AT THE SFC BUT THE ECMWF AND GFS SUGGEST A STRONGER UPPER TROF ALOFT PIVOTING AROUND LOW PRES OVER THE NE STATES. WITH COLD AIR ALOFT EXPECT SCT SHRA AND ISOLATED TSRA TO DEVELOP WITH DAYTIME HEATING IN THE NW FLOW AND WL INCLUDE CHCS FOR SOME PCPN. STRONG HIGH PRES BUILDS IN FOR TUES THROUGH THURS...WITH LITTLE IN THE WAY OF DYNAMICS ALOFT. BY THURSDAY...HEAT AND HUMIDITY SHUD RETURN AS WE GET ON THE BACK SIDE OF THE HIGH...BUT WL NOT INCLUDE PCPN CHCS JUST YET. && .AVIATION...DISCUSSION FOR 18Z TAFS SFC OBS AND INSTABILITY GRAD SUGGESTS A BOUNDARY CURRENTLY EXISTS ACRS FAR ERN IL. MODEL DATA SUGGEST THIS BOUNDARY WL SAG SEWD ACRS THE LOCAL AREA DURG THE COURSE OF THE AFT...GENERATING AT LEAST SCT CONVECTION ALONG IT GIVEN THE CURRENT INSTABILITY. CONVECTIVE TEMPS ARE CLOSE TO BEING REACHED...SO SHOULD BEGIN TO SEE DVLPMT OVR THE NEXT HR OR SO. BEST ESTIMATES AT THIS TIME FOR CONVECTION TO DIRECTLY IMPACT THE TERMINALS WL BE THRU ABOUT 262200 OR SO. INSTABILITY AXIS ALREADY E OF KLAF AND CLOSE TO KHUF...SO THESE TERMINALS MAY HV A LWR CONVECTIVE THREAT THAN AREAS FARTHER E. SOME LO THREAT OF CONVECTION MAY LINGER OVR THE TERMINALS BYD 262200Z...ESPECIALLY IF RESIDUAL OUTFLOW BOUNDARIES/INSTABILITY POCKETS ARE STILL ARND. BRIEF PDS OF IFR CONDS XPCTD IN THE HEAVIER SHWRS. MODEL/PROFILER DATA SUGGEST A FEW SFC WND GUSTS ARND 15 KTS PSBL FM 220-250 HEADINGS THIS AFT. ANY GUSTS SHOULD DIMINISH WITH THE PASSAGE OF SFC BOUNDARY BY EVEN. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PUMA AVIATION...JAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 440 AM EDT THU JUN 26 2008 INZ021-028>031-035>049-051>057-060>065-067>072-271000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 440 AM EDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 70. THE PRIMARY THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. LIGHTNING IS ALWAYS A THREAT FROM A THUNDERSTORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PERIODS OF THUNDERSTORMS WILL OCCUR FRIDAY INTO SUNDAY. PRESENT INDICATIONS ARE THAT A GREATER THREAT FOR MORE ORGANIZED SEVERE STORMS WILL DEVELOP LATER FRIDAY AND INTO SATURDAY AS A STRONG COLD FRONT APPROACHES AND PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE FOR SPOTTER ACTIVATION TODAY...BUT ACTIVATION IS MORE LIKELY SOMETIME FRIDAY INTO SATURDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
30 thunderstorm wind, 5 hail, 1 heavy rain. Local standard time, as filed.
A rainfall total of 2.75 inches fell in approximately 45 minutes.
Eagle Creek Airpark ASOS recorded a peak wind of 59 knots from 240 degrees.
The spotter also reported 0.70 inch diameter hail. The spotter was located at 200 West and Jefferson Road in Kokomo.
Tree limbs were down at 56th Street and Keystone Avenue due to damaging thunderstorm winds.
A spotter at 191st Street and Durban Road also reported estimated wind gusts to 60 mph.
Power lines were reported down due to damaging thunderstorm winds.
A barn was destroyed due to damaging thunderstorm winds.
This spotter also estimated winds of 40 to 50 mph at the same time.
Several trees were reported across roads due to damaging thunderstorm winds.
A utility pole was blow down by damaging thunderstorm winds.
Trees were blown down due to damaging thunderstorm winds.
Thunderstorm winds contributed to the collapse of a wall and scaffolding at a construction site in the Precedent South Business Center south of Main Street near I-65. The incident killed 3 and injured 2. All were male workers.
Trees and power lines were down due to damaging thunderstorm winds. One tree fell on a vehicle.
Trees blown down over the road at 300 South and 3000 West due to damaging thunderstorm winds. Tree limbs were also blown down onto 400 South.
Trees and power lines were knocked down due to damaging thunderstorm winds.
Trees were knocked down due to damaging thunderstorm winds.
Trees and power lines were knocked down due to damaging thunderstorm winds. Some of the trees fell onto a roadway.
Tree were blown down over the road due to damaging thunderstorm winds.
Trees were blown down in a cemetery due to damaging thunderstorm winds.
A 10-inch diameter tree was blown down due to damaging thunderstorm winds.
Trees were blown down due to damaging thunderstorm winds.
Trees were blown down due to damaging thunderstorm winds.
Trees were blown down due to damaging thunderstorm winds.
Trees were blown down due to damaging thunderstorm winds. Time of this event is estimated.
Trees and power lines were knocked down at 5795 West and 600 North due to damaging thunderstorm winds.
Trees and power lines were blown down due to damaging thunderstorm winds. Roof damaged also occurred to a home.
A business on Killion Avenue in the Eastside Industrial Park had a section of the roof and a garage door blown off by thunderstorm winds. Utility lines in the area were also down. Power outages occurred across Seymour.
Strong thunderstorm winds damaged at least one home and knocked down six trees or tops of trees around the Big Horn Lane and Mutton Creek Drive area.
Four to five foot diameter trees and power lines were blown down due to damaging thunderstorm winds.
Trees and power lines were knocked down at this and numerous other locations across the county due to damaging thunderstorm winds.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Johnson | 2008-06-26 | 22 | Male | Heavy Equipment/Construction | Direct |
| Thunderstorm Wind, Johnson | 2008-06-26 | 24 | Male | Heavy Equipment/Construction | Direct |
| Thunderstorm Wind, Johnson | 2008-06-26 | 33 | Male | Heavy Equipment/Construction | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103955, 103971, 103956, 103957, 103958, 103960, 103973, 103962, 103964, 104342, 104343, 104348, 104355, 104368, 104375, 105193, 118569, 105200, 105212, 106610, 106611, 106612, 106613, 106614, 106615, 106616, 106617, 106618, 106619, 106620, 106621, 106623, 118567, 118568, 106624, 106626.